Ohio, 2001

Flash Flood in Ohio, August 22, 2001

August 22, 2001 · NWS ILN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 22, 9:35 AM EST, 25 minutes earlier.

Area forecast discussion, Aug 22, 9:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1035 AM EDT TUE AUG 21 2001

MID/UPR LVL RDG AXIS CNTRD OVR LWR MS VLY FLATTENS AS A SERIES
OF S/WVS ROTATE ARND THE PERIPHERY FM UPR MS VLY INTO OH TDA.

LTST SFC MAP SHWS LO PRES OVR IA WITH WRMFNT EXTENDING ESE THRU
IL AND WRN IN. PROFILER NETWORK INDICATES 30-35KT LOW LEVEL
WRLY JET BTWN 925MB AND 850MB. THIS LO LVL JET IS PROVIDING MOIST
ASCENT OVR WRMFNT BNDRY. THIS LO LVL WAA HS LED TO DVLPMNT OF TSTM
COMPLEX WHICH IS DROPPING SSE THRU ERN IN AND WRN OH. THESE STORMS
PRODUCING LCL HVY RAIN. ALTHO RADAR HS INDICATED FAVORABLE MARC
SIGNATURES...HV NOT RECEIVED ANY REPORTS OF SVR WND THUS FAR. THIS
MAY BE DUE TO THE DEPTH OF THE LO LVL COLD POOL WHICH EXISTS OVR
WRN OH ATTM.

MAIN FCST QUESTION REVOLVES ARND FURTHER TSTM DVLPMNT AND ASSESSMENT
OF SVR POTENTIAL THIS AFTN/TNGT. XPCT CURR TSTM COMPLEX OVR WRN OH
TO CONT DROPPING SWD FOLLOWING FAVORABLE 850/300 MB THICKNESS AND
WEAKEN AS THEY MOVE AWAY FM FAVORABLE GENESIS RGN. THEN EXPECT
CONTD WEAKER CONVECTION  WITH ANOTHER MAJOR ROUND OF TSTMS XPCTD
THIS AFTN INTO TNGT WITH NXT S/WV ROUNDING RDG TOP IN WI DROPPING
INTO OH THIS EVE. SATL SHWG CONSIDERABLE CLOUDINESS WITH TSTM
ACTVTY POSSIBLY SLOWING EWD PROGRESSION OF WRMFNT OVR IN. WL MAKE
SOME MINOR COOLER ADJUSTMENTS TO TEMPS OPENING UP RANGES FOR HI/S.
WL ALSO INCREASE TSTMS POPS IN THE AFTN PERIOD ACRS THE S.

FCST SOUNDING BY LATE EVE SHWING CAPES ARND 2400 J/KG WITH WBZ DROPPING
INTO 10.7K FT RANGE. ALSO...FAVORABLE LO LVL SHEAR WL EXIST FOR PSBL
ROTATING STORMS. A CAP IS INDICATED ARND 850MB BUT XPCT FORCING TO
OVRCOME THIS CAP. WL UPDATE SVR WX OUTLOOK FOR ENTIRE AREA. WL ALSO
MENT SVR POTENTIAL AND HVY RAIN IN ZONE FORECAST.

.ILN...NONE.

RANDALL

In the hours before

Special weather statement, Aug 22, 4:00 AM EST, 6 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT WED AUG 22 2001

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

A WARM FRONT WILL MOVE FROM THE MISSISSIPPI VALLEY REGION INTO THE
OHIO VALLEY DURING THE MORNING HOURS...THEN NORTH OF THE OHIO
VALLEY REGION DURING THE AFTERNOON.  SCATTERED SHOWERS AND
THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT ARE EXPECTED TO END
BY AFTERNOON.  A WARM...MOIST AIRMASS WILL THEN MOVE INTO THE OHIO
VALLEY REGION DURING THE AFTERNOON HOURS.  A COLD FRONT IS THEN
FORECAST TO DROP SOUTHEAST INTO THE LOWER GREAT LAKES BY THIS
EVENING.  THIS FRONT...COMBINED WITH THE WARM AND UNSTABLE AIRMASS...
WILL TRIGGER SHOWERS AND THUNDERSTORMS FROM LATE AFTERNOON INTO
THE EVENING.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL THE PRIMARY THREAT.  SPOTTER ACTIVATION MAY BE
REQUIRED LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR LISTEN TO OTHER MEDIA OUTLETS FOR
THE LATEST INFORMATION ON THIS WEATHER SITUATION.

HICKMAN

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Darke

When
August 22, 10:00 AM EST to 10:45 AM EST
Where
Darke County, Union City
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Roads flooded by heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257367.